Hypoglycemia Can Be Caused By Insulin Overdose
Hypoglycemia can be caused by insulin overdose. This is a condition characterised by low blood sugar and is a dangerous effect of overdosing on insulin. Hypoglycemia is also known as insulin shock and can be life threatening.
It is therefore important that when on an insulin regiment that home testing also be carried out to ensure that the correct levels of insulin are being administered.
“Symptoms of hypoglycemia: [in order of ascending severity]
- abnormal hunger / complete disinterest in food
- weakness, lethargy
- head tilting
- staggering, uncoordinated movements
- problems with eyesight
- disorientation (yowling, walking in circles, hiding, etc.)
- convulsions or seizures
This list is by no means exhaustive; cats have also been known to be very sleepy, drool, vomit, or have glassy eyes. Be aware of behavior from your cat that is uncommon, but don’t fret every time your pet gives you a single funny look.
During a hypoglycemic attack you must stay calm. You must work quickly, but carefully. Your goal is to bring the blood glucose back up to a safe level, continue to observe your pet, and contact the vet.
Immediate oral application of a glucose solution such as corn syrup (Karo), maple syrup, or honey will alleviate this condition. The pet doesn’t need to actually swallow, glucose will be absorbed through the mucous membranes of the mouth.
To apply, rub the solution on the gums or place it underneath the tongue. In a comatose animal, this is important so to prevent obstruction of the airway in the impaired animal. Additionally, watch your fingers!
The blood glucose-raising effects of the syrup will last only for a short time. Therefore, following this emergency measure, food should be provided. If the insulin is long lasting or if the hypoglycemia is severe, the effects of the syrup will wear off and the the hypoglycemia may return. Continue observing your pet, and give syrup or syrup and food as needed.
Guidelines for Treatment
Mild hypoglycemia: If your pet’s bg is only slightly low, you may often be able to treat the hypoglycemia by feeding your cat some of its normal food. Should your cat refuse, try offering some treats.
Moderate hypoglycemia: Syrup should be given, either alone, or combined with food. Syrup can be mixed in with wet food or drizzled over dry food. The syrup will help bring the bg up quickly, and the food will help keep the bg elevated for a longer period of time. Most cats need about one tablespoon of syrup. If your cat won’t eat it, rub it on the gums and inside of the cheeks. You need to observe your pet for several hours to make sure the hypoglycemia does not happen again.
Severe hypoglycemia: If your pet is severely hypoglycemic, especially if it is having seizures or unconscious, you must give corn syrup immediately. Carefully rub small amounts of syrup on the cheeks and gums. Do not put a lot of liquid in the pet’s mouth, and be sure the pet does not choke. Do not stick your fingers inside the teeth of a seizuring pet – you may get bitten. Then, call the vet.
After the episode: Whenever a pet has a hypoglycemic attack, you should contact your veterinarian. Future doses of insulin may need to be reduced until a proper insulin dose adjustment can be made. Making the proper adjustment will probably be based on the results of a blood glucose curve.”
A cat can go into a hypoglycemic condition very quickly so it is important that you are aware what you need to do and have the corn syrup or glucose available close at hand. Also if you leave the cat at a cattery or with a cat sitter then remember to leave an ’emergency’ instruction sheet. Hypoglycemia can be caused by insulin overdose but if you are unsure then it is always better to administer sugar as temporary high blood sugar is not as dangerous as hypoglycemia.